Alert archive / South Dakota / Tornado Warnings in 2004
Tornado Warning 55, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 31, 2004, 9:01 PM CDT for Lincoln County, Turner County, South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2004, 9:01 PM CDT (02:01 UTC)
- Expired
- Jul 31, 2004, 9:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 41 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 9:10 PM CDT | TORNADO | 4 N Centerville, SD | 4 PEOPLE TRAPPED IN A HOUSE HIT BY A TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1429 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KFSD 010201 TORFSD SDC083-125-010245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... SOUTHWEST LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA EASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 945 PM CDT * AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES SOUTHEAST OF DAVIS...OR ABOUT 12 MILES NORTHWEST OF BERESFORD... MOVING SOUTHEAST AT 15 MPH. * THE TORNADO WILL BE NEAR... CENTERVILLE AROUND 915 PM CDT AT 854 PM CDT...A TORNADO TOUCHED DOWN 3 MILES EAST OF VIBORG. AT 850 PM CDT...QUARTER SIZE HAIL WAS REPORTED AT DAVIS. THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE COVER NOW. THIS WARNING EXTENDS THE PREVIOUS TORNADO WARNING. LAT...LON 4335 9682 4330 9707 4309 9700 4308 9662 $$ RSR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 31, 3:00 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Jul 31, 3:00 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT SAT JUL 31 2004 .DISCUSSION... LOOKS LIKE A TYPICAL LATE JULY/EARLY AUG PATTERN SETTING UP FOR THE NEXT WEEK. MID LVL THERMAL RDG TO MOV OVR AREA WITH SERIES OF UPR LVL WAVES RIDING OVR THE RDG AND COMG THRU THE AREA IN NW FLOW. THERE WL BE A LOW POP CHC OF NIGHTTIME/EARLY MRNG TSRA ALONG AND E OF CAP WITH THE SHRTWVS. TIMING OF THE SHRTWVS WL BE UNCERTAIN... SO WL BASE FCST MORE ON POSITION OF CAP AND DIURNAL CYCLE. INSTABILITY FOR LATE AFTN AND EVNG IS IMPRESSIVE...BUT SHEAR DECREASES RAPIDLY AS TEMPS/LIFT GET TO WHERE CONVECTION STARTS. WL HAVE SCTD PULSE TSRA THRU THE EVNG...MAINLY IN ERN ZONES...WITH SVR HAIL PSBL IN STRONGEST STORMS. LOCALLY HVY RAIN WL BE BIGGEST THREAT THRU THE NEXT WEEK WITH HIGH DWPTS...AND SLOW MVG STORMS. LONG RANGE GFS BRINGS STGR SFC FNT THRU THE AREA NEXT SAT...BUT WL PLAY THIS AS BEING TOO FAST AND KEEP WARM TEMPS THRU THE FCST PD. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MG
Hazardous weather outlook, Jul 31, 10:46 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1046 AM CDT SAT JUL 31 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1046 AM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAK SURFACE FRONT CONTINUES TO LIE ACROSS PORTIONS OF NORTH CENTRAL SOUTH DAKOTA INTO NORTHWEST IOWA. THIS FRONT WILL REMAIN NEARLY STATIONARY THROUGHOUT THE DAY. AN UPPER LEVEL STORM SYSTEM IS FORECAST TO MOVE THROUGH PORTIONS OF THE UPPER MIDWEST LATE THIS AFTERNOON INTO THE EVENING. THIS WILL PROVIDE ENOUGH LIFT WHICH WILL ACT UPON THE EXISTING INSTABILITY TO CAUSE SCATTERED THUNDERSTORMS TO FORM BY LATE THIS AFTERNOON...AND CONTINUE INTO THE EVENING HOURS. THE MORE FAVORED AREAS FOR DEVELOPMENT WILL BE EAST OF THE JAMES RIVER VALLEY. A FEW STORMS COULD BECOME SEVERE WITH POSSIBILITY OF DIME TO NICKEL SIZE HAIL AND WIND GUSTS OF 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT FOR AREAS EAST OF THE JAMES RIVER VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HEITKAMP
In the hours before
Local storm report, Jul 31, 8:00 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL EDGERTON 43.87N 96.13W
07/31/2004 1.00 INCH PIPESTONE MN BROADCAST MEDIA
0627 PM HAIL 5 SW EDGERTON 43.82N 96.20W
07/31/2004 0.88 INCH ROCK MN TRAINED SPOTTER
NICKEL HAIL IN LEOTA. HEAVY RAIN AND WATER COVERIN THE
STREETS.
0640 PM HAIL 1 S LISMORE 43.73N 95.95W
07/31/2004 1.00 INCH NOBLES MN TRAINED SPOTTER
0645 PM HAIL 3 S MONTROSE 43.66N 97.18W
07/31/2004 1.00 INCH MCCOOK SD PUBLIC
SO MUCH HAIL FELL THAT IT LOOKS LIKE IT SNOWED.
0650 PM HAIL HUMBOLDT 43.65N 97.07W
07/31/2004 1.25 INCH MINNEHAHA SD BROADCAST MEDIA
0653 PM HAIL 5 N ADRIAN 43.71N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0705 PM HAIL HUMBOLDT 43.65N 97.07W
07/31/2004 1.75 INCH MINNEHAHA SD TRAINED SPOTTER
75 PERCENT OF HAIL WAS AS BIG OR SMALLER THAN A 50 CENT
PIECE. HEAVY RAIN FELL WITH THE HAIL.
0708 PM HAIL ADRIAN 43.63N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0710 PM HAIL 1 W ADRIAN 43.63N 95.95W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
IN ADDITION TO THE DIME SIZE HAIL, THERE WERE ROTATING
WALL CLOUDS.
0718 PM FUNNEL CLOUD 5 SW ADRIAN 43.58N 96.00W
07/31/2004 NOBLES MN TRAINED SPOTTER
FUNNEL CLOUD HEADING TO THE GROUND.
0721 PM TORNADO 3 W ADRIAN 43.63N 95.99W
07/31/2004 NOBLES MN TRAINED SPOTTER
CHASER ON I-90 SAW A FUNNEL CLOUD DESCEND TO THE GROUND
WEST OF ADRIAN.
0726 PM HAIL WALL LAKE 43.53N 96.96W
07/31/2004 1.75 INCH MINNEHAHA SD LAW ENFORCEMENT
GOLFBALL SIZE HAIL COVERING THE GROUND IN WALL LAKE.
0732 PM HAIL SIOUX FALLS 43.54N 96.73W
07/31/2004 0.75 INCH MINNEHAHA SD NWS EMPLOYEE
DIME SIZE HAIL ON THE WEST SIDE OF SIOUX FALLS.
&&
TRMLocal storm report, Jul 31, 8:21 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL EDGERTON 43.87N 96.13W
07/31/2004 1.00 INCH PIPESTONE MN BROADCAST MEDIA
0627 PM HAIL 5 SW EDGERTON 43.82N 96.20W
07/31/2004 0.88 INCH ROCK MN TRAINED SPOTTER
NICKEL HAIL IN LEOTA. HEAVY RAIN AND WATER COVERING THE
STREETS.
0629 PM HAIL LISMORE 43.75N 95.95W
07/31/2004 0.88 INCH NOBLES MN TRAINED SPOTTER
0640 PM HAIL 1 S LISMORE 43.73N 95.95W
07/31/2004 1.00 INCH NOBLES MN TRAINED SPOTTER
0645 PM HAIL 3 S MONTROSE 43.66N 97.18W
07/31/2004 1.00 INCH MCCOOK SD PUBLIC
SO MUCH HAIL FELL THAT IT LOOKS LIKE IT SNOWED. RAINFALL
WAS 1 INCH IN 10 MINUTES.
0650 PM HAIL HUMBOLDT 43.65N 97.07W
07/31/2004 1.25 INCH MINNEHAHA SD BROADCAST MEDIA
0653 PM HAIL 5 N ADRIAN 43.71N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0704 PM HAIL GARRETSON 43.72N 96.50W
07/31/2004 0.25 INCH MINNEHAHA SD TRAINED SPOTTER
IN ADDITION TO THE PEA SIZE HAIL, RAIN WAS VERY LIGHT.
NOT EVEN ENOUGH TO GET THE SIDEWALK WET.
0705 PM HAIL HUMBOLDT 43.65N 97.07W
07/31/2004 1.75 INCH MINNEHAHA SD TRAINED SPOTTER
75 PERCENT OF HAIL WAS AS BIG OR SMALLER THAN A 50 CENT
PIECE. HEAVY RAIN FELL WITH THE HAIL.
0708 PM HAIL ADRIAN 43.63N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0710 PM HAIL 1 W ADRIAN 43.63N 95.95W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
IN ADDITION TO THE DIME SIZE HAIL, THERE WERE ROTATING
WALL CLOUDS.
0718 PM FUNNEL CLOUD 5 SW ADRIAN 43.58N 96.00W
07/31/2004 NOBLES MN TRAINED SPOTTER
FUNNEL CLOUD HEADING TO THE GROUND.
0721 PM TORNADO 3 W ADRIAN 43.63N 95.99W
07/31/2004 NOBLES MN TRAINED SPOTTER
CHASER ON I-90 SAW A FUNNEL CLOUD DESCEND TO THE GROUND
WEST OF ADRIAN.
0726 PM HAIL WALL LAKE 43.53N 96.96W
07/31/2004 1.75 INCH MINNEHAHA SD LAW ENFORCEMENT
GOLFBALL SIZE HAIL COVERING THE GROUND IN WALL LAKE.
0732 PM HAIL SIOUX FALLS 43.54N 96.73W
07/31/2004 0.75 INCH MINNEHAHA SD NWS EMPLOYEE
DIME SIZE HAIL ON THE WEST SIDE OF SIOUX FALLS.
0746 PM FLASH FLOOD 1 S ADRIAN 43.62N 95.93W
07/31/2004 NOBLES MN TRAINED SPOTTER
HEAVY RAIN AND RUNNING WATER OVER THE DIRT ROAD JUST
SOUTH OF ADRIAN.
0750 PM FLASH FLOOD 2 SE RUSHMORE 43.60N 95.77W
07/31/2004 NOBLES MN TRAINED SPOTTER
IN ADDITION TO DANGEROUSLY WASHED OUT DIRT ROADS AND VERY
HEAVY RAIN, PEA SIZED HAIL FELL.
0756 PM TORNADO 1 N ELLSWORTH 43.54N 96.02W
07/31/2004 NOBLES MN LAW ENFORCEMENT
TORNADO ON GROUND MOVING SOUTHEAST.
0759 PM HAIL ADRIAN 43.63N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0805 PM HAIL 1 N LITTLE ROCK 43.46N 95.88W
07/31/2004 1.75 INCH LYON IA TRAINED SPOTTER
FUNNEL CLOUD ALSO SEEN.
0809 PM HAIL 3 NE CHANCELLOR 43.40N 96.95W
07/31/2004 0.75 INCH TURNER SD TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:10 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 35 min |
| Jul 31, 7:19 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 26 min |
| Jul 31, 7:29 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 46 min |
| Jul 31, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 32 min |
| Jul 31, 8:16 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 44 min |
| Jul 31, 8:26 PM CDT | Tornado Warning | FSD | Lincoln, Turner | 34 min |
| Jul 31, 9:28 PM CDT | Tornado Warning | FSD | Clay, Union | 47 min |
| Jul 31, 10:46 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 29 min |
| Jul 31, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 30 min |
Nearby
Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.